Mr W, a 19-year-old drama student, was admitted to his local hospital where he was diagnosed with an acute testicular torsion. He was listed for an emergency exploration.
Dr H, an anaesthetic trainee, saw him beforehand and found him to be well with no allergies (ASA1). Dr H performed a rapid sequence induction of anaesthesia, and secured the airway with a cuffed endotracheal tube. Anaesthesia was maintained with isoflurane vapour. Atracurium was given as a muscle relaxant, and fentanyl and diclofenac were administered for analgesia. The operation was uneventful and lasted about 30 minutes.
Dr H extubated Mr W in theatre before transferring him to the recovery room. Soon afterwards the recovery nurse paged Dr H to tell him Mr W had desaturated to 65% and was cyanotic. By the time Dr H arrived, he performed a cursory assessment, and felt that Mr W had recovered, so he carried on with the next patient.
Dr H returned to the recovery room after 20 minutes to check on Mr W, who was conscious and pain-free, but coughing up some blood and looking mildly cyanotic. Dr H sent Mr W to chest x-ray. When Mr W returned he was having difficulty breathing. Dr H reviewed the chest x-ray, which showed pulmonary oedema.
Dr H then diagnosed an anaphylactoid reaction.
Dr H decided Mr W should be admitted to the Intensive Care Unit. He telephoned his supervising anaesthetic consultant, Dr Y, but she was in theatre with another case and was not immediately available. Dr H took Mr W to the ICU, where he continued to deteriorate. Dr H was uncertain about how to proceed, having never seen a complication like this before. The ICU consultant was busy with a critically ill patient in the emergency department and was unable to attend.
Dr Q was a consultant cardiologist who was reviewing another patient in ICU. He saw that Mr W was in extremis and came over to help. Dr H asked Dr Q what he thought should be done. Dr Q suggested that he be immediately reintubated and suggested the combination of midazolam and pancuronium.
Dr H followed Dr Q’s recommendation, but was unfamiliar with pancuronium and gave a double dose in error. He then found he was unable to intubate Mr W. He tried again but was unsuccessful. By now Mr W was profoundly hypoxic and suffered a cardiorespiratory arrest. On a third, desperate attempt, Dr H managed to intubate and give oxygen. With a combination of adrenaline and chest compressions, a circulation returned.
However, Mr W had suffered a prolonged period of hypoxia and had sustained significant brain damage. He died ten days later.
The family brought a case against Dr H, Dr Y and Dr Q. The case was considered to be indefensible and was settled for a moderate sum.
Dr H’s diagnosis of an anaphylactoid reaction was reasonable, but he failed to appreciate its severity, and initiate the correct management. Sending Mr W to the x-ray department was a very poor decision.
There were several occasions where Dr H failed to call for senior help. He also failed to convey the gravity of the situation to Dr Y. Dr Y should have made sure she was available at all times to assist him, or made alternative arrangements.
Dr Q, although well-intentioned, was acting outside the scope of his professional competence.
Dr H was unfamiliar with the drug he used and should have confirmed the correct dose.
Dr H’s diagnosis of an anaphylactoid reaction was delayed, but eventual.
Whatever specialty you work in, you should be able to rapidly recognise and treat emergency situations, which may arise, even if they are rare.
Never give a drug if you are not familiar with it, or if you are not confident about the dose. You should recognise and work within the limits of your competence.
50-70% of cases of anaphylaxis during anaesthesia are triggered by a muscle relaxant, such as suxamethonium, vecuronium or atracurium. Patients can deteriorate rapidly as a result. See Emergencies in Anaesthesia, by Allman KG, McIndoe AK, Wilson IH (eds), Oxford University Press, 2005, p. 242 (“Anaphylaxis”).
You should never send an unstable patient away from a location where they can be appropriately monitored and treated. If the patient is deteriorating rapidly, you should stay with them.
If you are supervising a trainee, however competent, ensure that you or a colleague are available at all times to help out. The management of the case is your responsibility.
Regardless of your well-motivated intentions, you have a responsibility to know the limits of your competence.
In any critical incident, summon senior help immediately and if not forthcoming, repeatedly clearly communicate the level of urgency.